Alert archive / Alabama / Tornado Warnings in 2025

Tornado Warning 41, NWS Huntsville, AL

May 20, 20255 counties in Alabama

NWS Huntsville, AL issued this tornado warning at May 20, 2025, 5:36 PM CDT for 5 counties in Alabama. It was in force for 39 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2025, 5:36 PM CDT (22:36 UTC)
Expired
May 20, 2025, 6:15 PM CDT
In force
39 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Colbert County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Morgan County, AL

The radar

The Columbus AFB radar (KGWX), 120 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 5:38 PM CDTHAIL 2.757 N Town Creek, ALEMA reported baseball size hail in the Red Bank area south of Wheeler Dam.
May 20, 5:38 PM CDTHAIL 33 N Town Creek, ALPicture of 3 inch hail in Town Creek.
May 20, 5:42 PM CDTTSTM WND DMG4 Se Rogersville, ALTrees and power lines down along Little Elk Road. Time estimated from radar.
May 20, 5:51 PM CDTTORNADO5 Ne Hillsboro, ALTwo videos of a waterspout were provided via social media from the Blacks Landing area along Wheeler Lake. The waterspout formed south of Browns Ferry Nuclear Power Plant and tracked east toward the Round Island Creek Public Use area.
May 20, 6:09 PM CDTTORNADO4 Ese Rogersville, ALAn EF-1 tornado was found in Limestone county with a maximum speed of 100 MPH, a maximum width of 65 yards, and a path length of 0.86 miles.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 2:36 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2025-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2025-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
218 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

122 
WFUS54 KHUN 202236
TORHUN
ALC033-077-079-083-103-202315-
/O.NEW.KHUN.TO.W.0041.250520T2236Z-250520T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
536 PM CDT Tue May 20 2025

The National Weather Service in Huntsville Alabama has issued a

* Tornado Warning for...
  Southwestern Limestone County in north central Alabama...
  Southeastern Lauderdale County in northwestern Alabama...
  Southeastern Colbert County in northwestern Alabama...
  Northwestern Morgan County in north central Alabama...
  Northern Lawrence County in northwestern Alabama...

* Until 615 PM CDT.

* At 536 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Muscle Shoals, moving east at 45 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Muscle Shoals and Leighton around 540 PM CDT.
  Town Creek around 550 PM CDT.
  Courtland around 555 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Northwest Alabama Regional Airport, Coxey, Oliver, Hillsboro, Red
Bank, Caddo, Wheeler, Whiteoak, North Courtland, and Ripley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3463 8768 3472 8769 3488 8711 3454 8698
TIME...MOT...LOC 2236Z 258DEG 38KT 3469 8762 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

GH
2 follow-up statements
618 
WWUS54 KHUN 202246 RRA
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
546 PM CDT Tue May 20 2025

ALC033-077-079-083-103-202315-
/O.CON.KHUN.TO.W.0041.000000T0000Z-250520T2315Z/
Limestone AL-Lauderdale AL-Colbert AL-Morgan AL-Lawrence AL-
546 PM CDT Tue May 20 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
SOUTHWESTERN LIMESTONE...SOUTHEASTERN LAUDERDALE...SOUTHEASTERN
COLBERT...NORTHWESTERN MORGAN AND NORTHERN LAWRENCE COUNTIES...

At 546 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Leighton, or 9 miles east of Muscle Shoals, moving
east at 45 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Town Creek around 550 PM CDT.
  Courtland around 555 PM CDT.

Other locations impacted by this tornadic thunderstorm include Coxey,
Oliver, Hillsboro, Cairo, Red Bank, Ne Smith, Caddo, Wheeler,
Whiteoak, and North Courtland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3461 8756 3475 8759 3488 8711 3454 8698
TIME...MOT...LOC 2246Z 258DEG 38KT 3471 8749 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

GH
279 
WWUS54 KHUN 202258
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
558 PM CDT Tue May 20 2025

ALC033-202308-
/O.CAN.KHUN.TO.W.0041.000000T0000Z-250520T2315Z/
Colbert AL-
558 PM CDT Tue May 20 2025

...THE TORNADO WARNING FOR SOUTHEASTERN COLBERT COUNTY IS
CANCELLED...

The tornadic thunderstorm which prompted the warning has  moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for north central
and northwestern Alabama...and Middle Tennessee.

&&

LAT...LON 3488 8711 3454 8698 3464 8743 3474 8743
      3476 8742 3477 8743 3479 8743
TIME...MOT...LOC 2258Z 258DEG 38KT 3474 8734 

$$

ALC077-079-083-103-202315-
/O.CON.KHUN.TO.W.0041.000000T0000Z-250520T2315Z/
Limestone AL-Lauderdale AL-Morgan AL-Lawrence AL-
558 PM CDT Tue May 20 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
SOUTHWESTERN LIMESTONE...SOUTHEASTERN LAUDERDALE...NORTHWESTERN
MORGAN AND NORTHEASTERN LAWRENCE COUNTIES...

At 558 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Courtland, or 17 miles east of Muscle Shoals, moving
east at 45 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southwestern Limestone, southeastern Lauderdale, northwestern Morgan
and northeastern Lawrence Counties, including the following
locations... Coxey, Oliver, Hillsboro, Red Bank, Wheeler, North
Courtland, Ripley, and Cairo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3488 8711 3454 8698 3464 8743 3474 8743
      3476 8742 3477 8743 3479 8743
TIME...MOT...LOC 2258Z 258DEG 38KT 3474 8734 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

GH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at May 20, 11:45 AM CDT, 5 hours 51 minutes earlier.

Area forecast discussion, May 20, 11:45 AM CDT, 5 hours 51 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1145 AM CDT Tue May 20 2025

...New AVIATION...

.NEAR TERM...
(Rest of Today and Tonight)
Issued at 1106 AM CDT Tue May 20 2025

Morning convection that developed just east of the Mississippi
River has weakened somewhat as it pushed eastward and the initial
LLJ jet lifted northward. Still, given the very moist environment
and even a lower amount of uncapped instability, these storms
should persist into the early afternoon across mainly southern
middle Tennessee and locations near the AL/TN border in northern
Alabama through 1-2 PM. Most of this activity will remain
subsevere -- with gusty winds being the main threat with this
activity

Our attention will quickly turn to the mid/late afternoon, as a
more robust threat for severe weather develops along and ahead of
a cold front. The initial cloud cover from this morning convection
will gradually dissipate by the early afternoon, with ample
sunshine and southerly flow rapidly helping to destabilize the
atmosphere. By mid/late afternoon, guidance is hinting at between
2000-3000 J/kg of SBCAPE/MLCAPE with bulk shear values increasing
to 40-50 kts by the late afternoon and evening hours with a
developing 850-700 mb jet. This feature will serve as a forcing
mechanism to drive clusters of thunderstorms from the mid/late
afternoon through the evening hours. The favored storm mode will
be supercells and or line segments with embedded supercells that
will impact the area from roughly a 4 PM to Midnight timeframe.

An additional focus for convection as we destabilize this
afternoon may be a few residual outflow boundaries set down by
this morning convection. Should this activity develop during the
mid afternoon, a prefrontal round of supercells may be realized
across the area, followed by another line of storms (with embedded
supercells) later this evening. The atmosphere should be primed
for damaging winds (some 60-70+ MPH). Additionally, hodographs
indicating sufficient low- level backing of the winds to result in
some curvature in the lowest 0-1 km. By this afternoon, SRH values
in the 150-250 m2/s2 may be realized in right-moving storms -- and
even storms moving with the mean flow will more than sufficient
SRH for a tornado threat (with a strong tornado or two possible if
one or two supercells become dominant). This activity will wane
after the front sweeps through late this evening, with most storms
coming to an end by Midnight.

&&

.SHORT TERM...
(Wednesday through Friday)
Issued at 1106 AM CDT Tue May 20 2025

A cooler and more stable air mass will advect into the Tennessee
Valley behind the cold front, with dry conditions in the forecast
for the remainder of the work week. In fact, temperatures will be
downright enjoyable for late May into Memorial Day weekend as
highs will remain in the mid 70s to lower 80s! With plenty of
sunshine to enjoy, this will be an excellent timeframe for outdoor
activities.

&&

.LONG TERM...
(Friday through Monday)
Issued at 918 PM CDT Mon May 19 2025

A northwest flow pattern takes shape as we reach the end of the
work week and move into the weekend. Moisture advection begins to
increase this weekend, hence making the atmosphere more unstable
and increasing the potential for showers and thunderstorms. As is
typical with a northwest flow pattern this time of year, we will
have to watch out for upstream MCS development. Depending on where
those systems propagate will determine how active a pattern the
Tennessee Valley will see. Hence, kept blended PoPs through the
Memorial Day Weekend given this uncertainty. Overall, temperatures
will be near climatological normals for this time of year with
afternoon highs this weekend in the upper 70s to lower 80s.

&&

.AVIATION...
(18Z TAFS)
Issued at 1145 AM CDT Tue May 20 2025

SHRA/TSRA will develop later this afternoon and evening
potentially impacting TAF sites between 22-04z. Have included a
TEMPO at both terminals to support a more specific window, but
amendments in timing (and AWWs) may be needed during this
timeframe. Winds will also remain gusty out of the SW ahead of a
cold front this afternoon and evening, before shifting to the NW
in wake of the front after Midnight.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...AMP
SHORT TERM....AMP
LONG TERM....GH
AVIATION...AMP.24

In the hours before

Special weather statement, May 20, 2:14 PM CDT, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Huntsville AL
214 PM CDT Tue May 20 2025

TNZ076-096-202000-
Moore TN-Lincoln TN-
214 PM CDT Tue May 20 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL MOORE AND CENTRAL
LINCOLN COUNTIES THROUGH 300 PM CDT...

At 213 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pulaski, moving east at 30 mph.

HAZARD...Wind gusts in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mulberry, Chestnut Ridge, Petersburg, Howell, Belleville, Mcburg,
Dellrose, Harms, Mimosa, and Booneville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3535 8654 3536 8648 3519 8640 3510 8683
      3526 8683 3525 8675 3531 8668 3533 8660
      3536 8660 3537 8659
TIME...MOT...LOC 1913Z 249DEG 25KT 3518 8693

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

JMS
Local storm report, May 20, 4:59 PM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
459 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     Hail             Cherokee                34.76N 87.97W
05/20/2025  M1.75 Inch       Colbert            AL   Public

            American Red Cross reported Golf Ball sized
            hail in Cherokee AL.

&&

RAD
Local storm report, May 20, 5:11 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
511 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     Hail             1 N Florence            34.84N 87.67W
05/20/2025  E1.00 Inch       Lauderdale         AL   Emergency Mngr

            EMA reported quarter sized hail at Florence
            Highschool.

&&

RAD
Local storm report, May 20, 5:15 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
515 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     Hail             2 E Underwood-Petersvil 34.87N 87.66W
05/20/2025  E1.50 Inch       Lauderdale         AL   Public

            Social media report of 1.5 inch hail at
            Helton Dr in Florence AL.

&&

RAD
Local storm report, May 20, 5:19 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
519 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     Hail             3 SW Killen             34.84N 87.57W
05/20/2025  M0.75 Inch       Lauderdale         AL   Public

            Report from mPING: Dime (0.75 in.).

&&
Local storm report, May 20, 5:21 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
521 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Tstm Wnd Gst     2 SSW Florence          34.80N 87.68W
05/20/2025  M56 MPH          Lauderdale         AL   Mesonet

            56 MPH gust measured by the Florence
            Mesonet.

&&

RAD

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 10:04 AM CDTSpecial Weather StatementHUNLauderdale41 min
May 20, 11:51 AM CDTSpecial Weather StatementHUNColbert24 min
May 20, 12:04 PM CDTTornado WarningHUNColbert, Lauderdale41 min
May 20, 12:07 PM CDTTornado Warning Tornado observedHUNColbert, Lauderdale38 min
May 20, 12:41 PM CDTTornado WarningHUNLauderdale17 min
May 20, 4:10 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale50 min
May 20, 4:29 PM CDTTornado WarningHUNColbert, Lauderdale46 min
May 20, 4:57 PM CDTSevere Thunderstorm Warning Considerable damage threatHUNColbert, Lauderdale, Lawrence, Limestone, Madison63 min
May 20, 5:06 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale27 min
May 20, 5:32 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale, Lawrence43 min
May 20, 5:56 PM CDTSevere Thunderstorm Warning Considerable damage threatHUNJackson, Lauderdale, Lawrence, Limestone, Madison64 min
May 20, 6:01 PM CDTTornado Warning EmergencyTornado observedHUNLimestone, Madison44 min
May 20, 6:09 PM CDTTornado WarningHUNLawrence, Limestone, Morgan23 min
May 20, 6:32 PM CDTSevere Thunderstorm WarningHUNLawrence, Limestone, Morgan28 min
May 20, 6:44 PM CDTTornado Warning Tornado observedConsiderable damage threatHUNJackson, Madison46 min
May 20, 6:54 PM CDTSevere Thunderstorm Warning Considerable damage threatHUNDeKalb, Jackson, Madison51 min
May 20, 6:54 PM CDTSevere Thunderstorm Warning Considerable damage threatHUNDeKalb, Jackson, Madison51 min

Nearby

Tornado Warnings in Alabama, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.